Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Dr says to go from 40mg to 20mg Prednisone Taper, Safe?


03-21-2014, 06:00 PM   #1
whiteblur
 
Join Date: Mar 2014
Dr says to go from 40mg to 20mg Prednisone Taper, Safe?

Question for all of you that have been on prednisone before... currently have been on a 40mg per day dosage for about weeks now. Everything is going good so the Dr. said to start the taper tomorrow. He wants me to go from the 40mg dose to 20mg per day and then 5 mg per week after i have been on the 20mg per day for a couple weeks.

Is this too large of a taper too fast? I dont want anything crazy to happen by going from 40mg to 20mg.
03-22-2014, 08:33 AM   #2
darster
Senior Member
 
darster's Avatar
 
Join Date: Dec 2012
Location: Connecticut

My Support Groups:
I can't say for certain if it's too quick, but this is the schedule my doctor currently has me doing. Started at 40mg for a month, then taper down by 2.5mg per week. However, even this seems to be too quick for me, I keep having to bump it back up for rebound pain, and continued flaring.
03-22-2014, 09:15 AM   #3
jules23
 
Join Date: Dec 2013
Location: london, United Kingdom
Question for all of you that have been on prednisone before... currently have been on a 40mg per day dosage for about weeks now. Everything is going good so the Dr. said to start the taper tomorrow. He wants me to go from the 40mg dose to 20mg per day and then 5 mg per week after i have been on the 20mg per day for a couple weeks.

Is this too large of a taper too fast? I dont want anything crazy to happen by going from 40mg to 20mg.
I was on 40Mg and I gradually reduced 5mg every week until I eventually stopped taking prednisone. It took quite a while though I started in March and was completely off them by august. Good luck with your tapering it can be dangerous if you come down too quickly
03-22-2014, 09:58 AM   #4
vonfunk
Bourbon Bandito
 
vonfunk's Avatar
 
Join Date: Jul 2010
Location: Toronto, Ontario

My Support Groups:
I'm slightly confused about how long you were on the 40mg, the original post is unclear.

I've done large jumps when the dosage was high, a large jump followed by smaller decreases isn't uncommon, but most people don't experience it. My doctor's rule was if symptoms get worse at any point during the decreasing period to immediately go back up to the previous dose. If symptoms come back, or get worse during the first week call your doctor.

If you've been on the 40mg dose for more than a week there will probably be some hormonal imbalance for a bit, mood swings and what not it is fairly common with changes in prednisone doses.
__________________
"Peer review or it never happened" - Oscar Wilde
Jason's colon
10/14/1980 - 06/21/2011
Goodnight Sweet Prince

03-22-2014, 02:31 PM   #5
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
What did your doctor say about this dosage? Did you ask him his reasoning behind such a big jump?

The typical taper is 5mg but I have seen people switch off between 5mg and 10mg, or do a 10mg jump and then 5mg after that.

Keep an eye on your symptoms and let your doctor know immediately if you notice any significant side effects from this large of a taper. You can always tell him that you are uncomfortable and uncertain about this approach and would like to try a smaller taper if it is appropriate for your situation.
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

03-22-2014, 04:11 PM   #6
whiteblur
 
Join Date: Mar 2014
I was on the 40mg for about 5 weeks now. I asked about the jump but he stated that it would be ok. Just went from the 40 to 20 today. We will see how it goes, how long until I should expect to feel a difference?
03-22-2014, 08:25 PM   #7
SupportiveMom
Forum Monitor
 
SupportiveMom's Avatar
 
Join Date: Mar 2013
Location: Toronto, Ontario

My Support Groups:
Half a dosage of prednisone after 5 weeks is something I would be hesitant on. 5 weeks you still might be ok, but I would have done 30, then 20. My daughter is on a very slow taper but she has been on prednisone for 1.5 years. Side effects she first had were head aches, decreased appetite, low energy and return of pain when going the bathroom. You notice anything slow down your taper. 5 weeks you may be ok. What's the next step down after the 20? I would then drop 5 every week until you are done.

__________________
Mom of 16 yr. girl w/Indeter.Colitis Sep. 2012(age 11) Nov.2012 Crohn's Sep. 2014 Crohn's Colitis, UC Nov 2015, Crohn's Feb. 2016

Ileostomy surgery July 2015

Current Meds: None!
Previous Meds: Humira, Remicade, Methotrexate, Cipro, Flagyl, Zofran, Cortifoam, 5-ASA suppository, Questran, Mezavant, EEN (Peptamen Jr. 1.5) by NG tube, Antibiotic Cocktail (Vancomycin, Metronidazole & Doxycycline), Simponi, Prevacid, Imuran, prednisone
ibdsupportivmom.wordpress.com ☆
03-22-2014, 09:31 PM   #8
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Just be very aware of your side effects. Some may come on within days of the change because of shock/withdrawal. Others may be a gradual appearance side effects but if you don't feel comfortable with this or if any side effects appear be sure to let your doctor know asap if you choose to continue this route.


I was on the 40mg for about 5 weeks now. I asked about the jump but he stated that it would be ok. Just went from the 40 to 20 today. We will see how it goes, how long until I should expect to feel a difference?
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Dr says to go from 40mg to 20mg Prednisone Taper, Safe?
Thread Tools


All times are GMT -5. The time now is 02:48 AM.
Copyright 2006-2017 Crohnsforum.com